The Diabetes Forum Support Community For Diabetics Online banner
Status
Not open for further replies.
1 - 10 of 10 Posts
G

·
Discussion Starter · #1 ·
I've noticed lately that when it's colder at night I get hypos more. I'm not changing anything like food, etc... and the only difference I've noticed really is the temperature. Is it possible that your body becomes more sensitive to insulin when temp changes? It appears that way with me. I'm quite annoyed with it right now as I've had trouble sleeping and finally cool nights, etc... and I want to sleep and I'm being woken up with hypos. I'm waking up in the morning sometimes feeling like I've had a hypo too (obviously I didn't wake up during it)... it's colder in the mornings too. I haven't changed any insulin dosages either. Usually my 17 units of Lantus works fine. Any thoughts? Does this happen to you?
 

·
Registered
Joined
·
5,399 Posts
I get just the opposite effect; a small spike when the temperature dips. It doesn't have to get too cold -- it just has to drop sharply. We've had a few cold snaps lately. Happens every time.

Haven't tried sudden heat yet.

But yeah, it seems temperatures are a factor, either way.
 

·
Registered
Joined
·
24,394 Posts
I would think that if this becomes the order of the day (or rather NIGHT), it would make sense to lower your basal a unit or two until spring comes around again. If your body IS more sensitive to insulin in winter, then for Pete sake don't just go hypo every night - adjust the dosage. And yes, I know your doc doesn't allow you change your basal, and I think he's very wrong in dictating that rigidly.
 

·
Registered
Joined
·
5,399 Posts
I've just learned, from various places on the 'Net, that occasional basal adjustments are the norm for us.

Mep, as always, your symptoms and mine are preee-cisely 180 degrees apart. But I think we're facing the same decision. I've got temperature/sensitivity and midday spiking issues, no matter what I eat or don't eat. Just spoke with my diabetes counselor, and casually suggested that I'm considering a basal increase. She's fine with that.

Your doc might be concerned about all of your meds, but highs and lows are both Bad News.

Shanny seems to be on to something.
 

·
Registered
Joined
·
633 Posts
Mine changes about every 4 months or so. I am currently in the process of reducing due to warmer weather.
 
G

·
Discussion Starter · #6 ·
hmmm thanks everyone. I don't think I thought about temps affecting our sensitivity to the basal insulin before.... but that's the only difference I've noticed and it's quite cold at night here at the moment. Maybe I need to reduce a bit as you say Shanny as I can't carry on having hypos every night (and I have been the last couple of weeks)... it's making me feel real lousy. It also makes me rather nervous I have to say... even during the day.. like today I tested almost every hour despite the fact my problem is at night. I think my endo wouldn't be happy to hear just how many hypos I'm getting lately anyhow. It does make sense to reduce dose a little and see how I go... I'll try 1 unit at a time until I get it right. Fingers crossed I don't suddenly go too high.
 
G

·
Discussion Starter · #7 ·
I've just learned, from various places on the 'Net, that occasional basal adjustments are the norm for us.

Mep, as always, your symptoms and mine are preee-cisely 180 degrees apart. But I think we're facing the same decision. I've got temperature/sensitivity and midday spiking issues, no matter what I eat or don't eat. Just spoke with my diabetes counselor, and casually suggested that I'm considering a basal increase. She's fine with that.

Your doc might be concerned about all of your meds, but highs and lows are both Bad News.

Shanny seems to be on to something.
yes, I agree with you Shalynne. :D For me it's been a bit hard after been clearly told not to touch my basal by my endo. I usually try and do what they tell me when it comes to my medicine. But I can't continue to put up with hypos like I've been having as I already have a lack of energy... I don't like the feeling they give either... hate it. My stomach has been playing up a lot too and that's been driving me crazy along with these stupid hypos. When I get to work in the morning I've been feeling aweful... my colleagues don't understand when I tell them I had a hypo or two... they listen but I don't think they quite get what impact it has on me.
 

·
Registered
Joined
·
5,399 Posts
yes, I agree with you Shalynne. :D For me it's been a bit hard after been clearly told not to touch my basal by my endo. I usually try and do what they tell me when it comes to my medicine. But I can't continue to put up with hypos like I've been having as I already have a lack of energy... I don't like the feeling they give either... hate it. My stomach has been playing up a lot too and that's been driving me crazy along with these stupid hypos. When I get to work in the morning I've been feeling aweful... my colleagues don't understand when I tell them I had a hypo or two... they listen but I don't think they quite get what impact it has on me.
No. This stuff cannot go on. Like your colleagues, your endo doesn't have to live with this, and may honestly lack understanding. (Would not be surprised if the lows and fluctuations are lurking behind some of the stomach yuk, too.)

My troubles are not quite so acute, but they do tire me out. Tomorrow's the weekend, so I'm planning to up my daytime basal by 1 unit, check it for 3 days, then adjust accordingly.
 
G

·
Discussion Starter · #9 · (Edited)
well I reduced basal by 1 unit last night and this morning I was sitting on 4.6 at 5.30 am. Although I was up at 4 am and sitting on 5.8 but I felt a bit hypo... :confused: I seem to be sleeping through some of my hypos I think. :eek: I'm a bit concerned about that as I've been told by doc that it's dangerous if your liver doesn't dump which can happen apparently. You're supposed to always wake up... but I seem to wake up on the tail end of it sometimes so I actually don't know how low I went. I've had lots of hypos now and I just know the feeling it gives which I don't like (that weakness/anxiety type feeling) as it's the first symptom I get and the last to leave... it's a bit sad. At least I dropped down again.... I don't think my liver is dumping too much thankfully. But it's hard to predict when these hypos happen... anywhere after midnight it seems. I'm just concerned if I drop the basal too much I'll do the opposite and go too high. But I guess I'll just have to keep working at it.
 

·
Registered
Joined
·
5 Posts
My lows comes in the heat. But like I say, every diabetic is diffrent. And everything affects everyone diffrent. But be careful Lows can be more deadly than highs.
 
1 - 10 of 10 Posts
Status
Not open for further replies.
Top